Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 92, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 16, 2021, 8:33 PM CDT for Fisher County, Nolan County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 8:33 PM CDT (01:33 UTC)
- Expired
- May 16, 2021, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fisher County, TX, Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 118 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 9:08 PM CDT | HAIL 2 | 2 Sse Capitola, TX | |
| May 16, 9:08 PM CDT | HAIL 2.2 | 2 N Gannon, TX | CORRECTS PREVIOUS HAIL REPORT FROM 2 N GANNON. THE ACTUAL HAIL SIZE MEASURED 2.2 INCHES ACROSS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
331
WUUS54 KSJT 170133
SVRSJT
TXC151-353-170215-
/O.NEW.KSJT.SV.W.0092.210517T0133Z-210517T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
833 PM CDT Sun May 16 2021
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Northwestern Nolan County in west central Texas...
Southwestern Fisher County in west central Texas...
* Until 915 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located near Loraine,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sweetwater, Roscoe, Wastella, Champion, Gannon, Busby, Capitola,
Us-180 Near The Fisher-Scurry County Line, I-20 Near The Nolan-
Mitchell County Line, Us-84 Near The Nolan-
Fisher County Line and Lake Sweetwater.
People near West Texas Rodeo Association Rodeo should seek safe
shelter immediately!
This includes Interstate 20 between Mile Markers 229 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 10047 3244 10027 3235 10066 3273 10066
TIME...MOT...LOC 0130Z 233DEG 27KT 3245 10073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PO1 follow-up statement
514
WWUS54 KSJT 170201
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
901 PM CDT Sun May 16 2021
TXC151-353-170215-
/O.CON.KSJT.SV.W.0092.000000T0000Z-210517T0215Z/
Nolan TX-Fisher TX-
901 PM CDT Sun May 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES...
At 900 PM CDT, a severe thunderstorm was located over Gannon, or 9
miles northeast of Wastella, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sweetwater, Roscoe, Gannon, Busby, Capitola and Us-
180 Near The Fisher-Scurry County Line.
People near West Texas Rodeo Association Rodeo should seek safe
shelter immediately!
This includes Interstate 20 between Mile Markers 233 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 10047 3247 10029 3241 10059 3273 10066
TIME...MOT...LOC 0200Z 233DEG 27KT 3259 10052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
POWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:03 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 16, 7:03 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 703 PM CDT Sun May 16 2021 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 226 PM CDT Sun May 16 2021 As a dryline mixes east into parts of West Texas, isolated to scattered thunderstorms should develop along it late this afternoon. Some of the hi-res models indicate a potential for a few storms to move off the dryline and enter the western Big Country/northwestern Concho Valley early tonight. If this occurs, would have an attendant risk of large hail and damaging winds with the storms. Late tonight, some of the hi-res models indicate a potential for a thunderstorm complex to move southeast into the northern Big Country before dissipating. Gusty winds would be possible with the leading outflow should this occur. Lows tonight will be in the mid to upper 60s with south winds and increasing cloud cover. The potential for severe weather will be increased Monday afternoon and evening. The SPC Day2 Convective Outlook now has an Enhanced Risk of severe storms across the northwestern part of our area, with Slight Risk encompassing nearly all of the rest of our area. A warm and humid day is expected with highs in the 80s, dewpoints in the 60s, and south winds. After a nighttime retreat, the dryline will mix east again across areas of West Texas. By late afternoon, the dryline should extend from near Lubbock to Big Spring to far northwestern Crockett County. Hi-res models show an indication of an outflow boundary (from convection moving into the northern Big Country late tonight) moving south across some of our eastern and central counties during the day. An upper low will move east across the Four Corners area on Monday, with a trough extending south along the Arizona/New Mexico border by late afternoon. With the approach of this system, thunderstorms are expected to develop along the dryline by late afternoon. Could also have thunderstorm development along the aforementioned outflow boundary. With strong instability and strengthening vertical shear with the approaching upper system, severe storms will be possible. The main severe weather threats will be large/very large hail and damaging winds, with an isolated tornado risk. && .LONG TERM... (Monday night through next Sunday) Issued at 220 PM CDT Sun May 16 2021 Monday evening into Tuesday morning still appears to be the most active period in the next several days for significant weather. By early Monday evening, thunderstorms will likely be ongoing for portions of our area, especially areas north and west of a Sterling City to Abilene to Throckmorton line. Farther south, thunderstorm chances may be limited by atmospheric capping. Storms may be able to develop over higher terrain to the west, then dissipate as they move east into our forecast area. With the northern convection, all the ingredients will be there for severe storms, with CAPE values greater than 3000 J/kg, and 0-6km bulk shear values greater than 35 or 40 knots by Monday afternoon. In addition, there will be convective boundaries from tonight's convection to work with, enhancing the severe weather threat. The main concerns will be large hail and damaging winds, but an isolated tornado can't be ruled out. These storms are expected to grow into an MCS during the late evening and overnight hours, moving east or east/southeast through Tuesday morning. Exactly how this evolves will depend on the afternoon and evening thunderstorm activity. However, most of the area, and especially the northern half, should see precipitation at some point between Monday night and early Tuesday afternoon. Showers and thunderstorms should be moving east and out of the area during the afternoon hours Tuesday. The slow movement of the trough through the middle of the week will keep a chance of showers and storms in the forecast through Wednesday. Still expect to see a lull in activity from Wednesday night into Friday morning, with more rain chances back in the forecast Friday into the weekend as a large upper trough moves into the western half of the U. S., putting our area back under active southwesterly flow aloft. Temperatures are expected to be near or slightly above normal through next weekend. && .AVIATION... (00Z TAFS) Issued at 655 PM CDT Sun May 16 2021 Convection is currently developing west of the terminals early this evening. Latest models weaken this activity before reaching KABI, KSJT and KSOA. Will keep an eye on these storms but will not include in the forecast at this time based on the latest model trends. Otherwise, expect another round of MVFR stratus to develop overnight and persist through the morning hours. Scattered showers and thunderstorms will be possible across the terminals on Monday, including severe storms, but is currently not expected to affect the area until after 17/00Z. && .PRELIMINARY POINT TEMPS/POPS... Abilene 66 84 63 76 / 20 40 70 80 San Angelo 67 88 63 84 / 20 20 70 60 Junction 68 86 64 82 / 20 20 60 80 Brownwood 67 83 65 76 / 20 40 70 90 Sweetwater 66 86 62 79 / 30 20 70 60 Ozona 68 86 64 86 / 20 20 70 40 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....20 AVIATION...24
Hazardous weather outlook, May 16, 2:52 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 252 PM CDT Sun May 16 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-172000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 252 PM CDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible mainly across the area north of an Albany to Robert Lee to Sterling City line. The main hazards will be large hail and damaging winds, along with dangerous lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms will be possible Monday afternoon and monday night. The main hazards will be large or very large hail and damaging winds, along with dangerous lightning. There will also be a possibility of an isolated tornado. More widespread coverage of thunderstorms is expected Monday night into Tuesday. Heavy rainfall may bring a threat for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
In the hours before
Special weather statement, May 16, 7:58 PM CDT, 35 minutes before
Special Weather Statement National Weather Service San Angelo TX 758 PM CDT Sun May 16 2021 TXZ064-170115- Sterling TX- 758 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STERLING COUNTY UNTIL 815 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorm located northwest of Sterling City. This thunderstorm is moving southeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Sterling County. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3208 10095 3174 10104 3184 10127 3208 10127 TIME...MOT...LOC 0054Z 303DEG 15KT 3194 10119 PO
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:58 PM CDT | Special Weather Statement | SJT | Sterling | 17 min |
| May 16, 9:12 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 16, 9:16 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 44 min |
| May 16, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 42 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 36 min |
| May 16, 10:46 PM CDT | Tornado Warning | SJT | Haskell, Jones | 44 min |
| May 17, 2:02 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 45 min |
| May 17, 2:38 AM CDT | Special Weather Statement | SJT | Shackelford | 52 min |
| May 17, 4:34 AM CDT | Special Weather Statement | SJT | Callahan | 41 min |
| May 17, 6:28 AM CDT | Special Weather Statement | SJT | Runnels | 47 min |
| May 17, 7:01 AM CDT | Areal Flood Advisory | SJT | Runnels | 119 min |
| May 17, 7:19 AM CDT | Areal Flood Advisory | SJT | Callahan, Jones, Shackelford, Taylor | 116 min |
| May 17, 8:22 AM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman, Runnels | 113 min |
| May 17, 8:30 AM CDT | Special Weather Statement | SJT | Coleman | 45 min |
| May 17, 9:37 AM CDT | Areal Flood Advisory | SJT | Brown, Coleman, McCulloch, San Saba | 113 min |
| May 17, 10:17 AM CDT | Special Weather Statement | SJT | San Saba | 43 min |
| May 17, 10:22 AM CDT | Special Weather Statement | SJT | San Saba | 53 min |
| May 17, 10:50 AM CDT | Areal Flood Advisory | SJT | San Saba | 115 min |
| May 17, 1:50 PM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Fisher and 16 more | 20 hr |
| May 17, 5:47 PM CDT | Special Weather Statement | SJT | Fisher | 43 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 61 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 33 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 52 min |
| May 17, 6:45 PM CDT | Tornado Warning | SJT | Haskell | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.